Hail, Pecos
- When
- April 20, 2:38 PM CST to 2:43 PM CST
- Where
- Pecos County, 2.5 mi SE of Longfellow
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.144, -102.600
An upper level low was over the Northern Plains with an upper level disturbance moving around the back of the low. A cold front was pushing southward across West Texas during the overnight period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low was over the Northern Plains with an upper level disturbance moving around the back of the low. A cold front was pushing southward across West Texas during the overnight period. There was good moisture and instability across West Texas, and there was a lingering boundary left from precipitation that occurred the previous night. These conditions allowed for storms with large hail to develop across the Western Low Rolling Plains and Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 1:28 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 228 PM CDT WED APR 20 2016 .DISCUSSION... Over the past 24 hours, the upper pattern has become more progressive with the upper low finally making its way into the northern plains. Broad cyclonic flow continues to affect the region however, and given ample moisture, a few showers and thunderstorms are possible this afternoon and this evening, mainly across far eastern portions of the forecast area. The best chance for convection through this evening will be across the Lower Trans Pecos/Stockton Plateau, where a couple of storms have already developed as of 2PM CDT along a lingering outflow boundary from last night's convection. Storms this afternoon and evening are not expected to be severe, though stronger storms could produce gusty wind and hail. The main focus is late tonight and early Thursday morning, as a shortwave is progged to round the back of the departing low, pushing a cold front through the Texas Panhandle overnight. Thunderstorms are expected to initiate this afternoon across the northern Panhandle, gradually growing upscale and developing into an MCS along the advancing boundary. High-resolution guidance indicates a prevailing south-southeast motion of the complex as it becomes outflow dominated, with storms moving into the Western Low Rolling Plains by around 09Z/4AM CDT. While the core of the MCS is expected to move into the Big Country, additional thunderstorms/thunderstorm clusters are possible across the northern Permian Basin along the front/outflow boundary, with a continued southward movement through the early morning hours. The greatest chance for strong to severe storms late tonight and early Thursday looks to be across the Western Low Rolling Plains, where bulk shear will be around 35-40KT coincident with CAPE values around 1500J/kg. The primary threats will likely evolve to be damaging wind and locally heavy rainfall, though hail cannot be ruled out. Given the amount of moisture tonight as well as expected cloud cover, lows will be mild, generally in the 50s, with some 60s possible south and east. Through the day on Thursday, the threat of thunderstorms will gradually move south with the front/outflow boundary, with strongest storms expected to be east of the forecast area. As cooler air filters in behind the front, temperatures Thursday are expected to be in the 70s to lower 80s, with a few readings in the lower 90s in the Rio Grande Valley. Ridging builds over the region on Friday allowing temperatures to moderate, with just a slight chance of showers and thunderstorms, mainly confined to the higher terrain and the Big Bend Area. On Saturday, an upper low is progged to move across northern Mexico, which will yield an increased chance of thunderstorms, mainly along and south of the Pecos River Saturday afternoon and evening. On Sunday morning, precipitation will have moved east of the area, with breezy westerly winds developing and temperatures climbing above normal Sunday afternoon. Precipitation chances remain slim through the remainder of the extended, with above normal temperatures expected to continue well into next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 54 77 / 30 30 10 0 Carlsbad 54 80 53 82 / 10 10 10 10 Dryden 63 85 63 83 / 20 20 20 20 Fort Stockton 60 80 57 79 / 10 20 10 10 Guadalupe Pass 51 74 52 76 / 10 10 10 20 Hobbs 51 76 49 78 / 10 10 10 0 Marfa 42 78 47 77 / 10 10 10 20 Midland Intl Airport 60 78 54 79 / 20 20 10 0 Odessa 59 78 55 80 / 20 20 10 0 Wink 56 82 57 84 / 10 10 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 67/84
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT WED APR 20 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT WED APR 20 2016 /112 PM MDT WED APR 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE LOWER TRANS PECOS INTO THE BIG BEND REGION, AND PERHAPS THE EASTERN PERMIAN BASIN, THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS OVER 50 MPH. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEASTWARD OVER PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE TONIGHT. THESE STORMS COULD PRODUCE WINDS NEAR 60 MPH, AND PERHAPS PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING STORMS COULD BE ONGOING OVER THE EASTERN PERMIAN BASIN THURSDAY MORNING. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT WED APR 20 2016 TXZ075-081-082-202045- TERRELL TX-BIG BEND AREA TX-PECOS TX- 247 PM CDT WED APR 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM CDT... AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LONGFELLOW...OR 22 MILES NORTHWEST OF SANDERSON... MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANDERSON AND LONGFELLOW. LAT...LON 3017 10289 3043 10284 3050 10230 3002 10235 TIME...MOT...LOC 1946Z 274DEG 16KT 3029 10274 82
The Midland/Odessa radar (KMAF), 204 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
5 hail. Local standard time, as filed.
A thunderstorm moved across Scurry County and produced one inch hail about ten miles northeast of Snyder. The hail left dents on a vehicle and horse trailer. There were numerous leaves off of the trees. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625013, 624901, 624772, 624771, 624770.